Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 28, NWS State College, PA

May 27, 2015Adams County, Cumberland County, York County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at May 27, 2015, 12:29 PM EDT for Adams County, Cumberland County, York County, Pennsylvania. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 27, 2015, 12:29 PM EDT (16:29 UTC)
Expired
May 27, 2015, 1:00 PM EDT
In force
31 min
Issued by
NWS State College, PA
Area
Storm-based polygon

Counties Adams County, PA, Cumberland County, PA, York County, PA

The radar

The State College radar (KCCX), 116 km from the middle of the area, began a volume at 16:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Phillips Aaf/Abe, MD (KAPG), launched 12:00Z, 4.5 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phillips Aaf/Abe, MD at 12:00Z on 2015-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 428 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phillips Aaf/Abe, MD at 12:00Z on 2015-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 78 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
428 J/kg
Mixed-layer CIN
-59 J/kg
Mixed-layer LCL
589 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
78 m²/s²
0-3 km storm-relative helicity
81 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

276 
WUUS51 KCTP 271629
SVRCTP
PAC001-041-133-271700-
/O.NEW.KCTP.SV.W.0028.150527T1629Z-150527T1700Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1229 PM EDT WED MAY 27 2015

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL CUMBERLAND COUNTY IN SOUTH CENTRAL PENNSYLVANIA...
  NORTHWESTERN YORK COUNTY IN SOUTH CENTRAL PENNSYLVANIA...
  NORTHWESTERN ADAMS COUNTY IN SOUTH CENTRAL PENNSYLVANIA...

* UNTIL 100 PM EDT

* AT 1228 PM EDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING DAMAGING WINDS AROUND 60 MPH. THIS STORM WAS
  LOCATED NEAR PINE GROVE FURNACE...AND MOVING NORTHEAST AT 35 MPH.

* LOCATIONS IMPACTED INCLUDE...
  CARLISLE...SCHLUSSER...BOILING SPRINGS...DILLSBURG...MOUNT HOLLY
  SPRINGS...NEW KINGSTOWN...CASHTOWN...ASPERS...PINE GROVE FURNACE...
  SIDDONSBURG...BIGLERVILLE...ARENDTSVILLE...BENDERSVILLE...
  MCKNIGHTSTOWN...IDAVILLE...GARDNERS...MESSIAH COLLEGE AND PENN
  STATE DICKINSON SCHOOL OF LAW.

THIS INCLUDES THE FOLLOWING INTERSTATES...
 THE PENNSYLVANIA TURNPIKE FROM MILE MARKERS 225 TO 234.
 INTERSTATE 81 FROM MILE MARKERS 45 TO 54.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
ALTHOUGH A TORNADO IS NOT IMMEDIATELY LIKELY...IF ONE IS SPOTTED...
ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE...
SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

THE THUNDERSTORM WIND GUSTS ARE EXPECTED TO PRODUCE DAMAGE. PEOPLE
OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG
BUILDING.

&&

LAT...LON 3996 7746 3997 7746 4028 7712 4015 7696
      3986 7732
TIME...MOT...LOC 1628Z 222DEG 32KT 3996 7732 

$$

TYBURSKI

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 9:39 AM EDT, 2 hours 50 minutes earlier.

Area forecast discussion, May 27, 9:39 AM EDT, 2 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
939 AM EDT WED MAY 27 2015

.SYNOPSIS...
HIGH PRESSURE AT THE SFC AND ALOFT WILL REMAIN ANCHORED JUST OFF
THE EAST COAST THROUGH THE END OF THIS WEEK. A COLD FRONT WILL
LIKELY PUSH ACROSS THE REGION SATURDAY NIGHT OR SUNDAY...THEN
STALL JUST SOUTH OF THE STATE EARLY NEXT WEEK.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
SHOWERS OVER WESTERN THIRD OF PA THIS MORNING SLOWLY CROSSING THE
ALLEGHENY PLATEAU. POPS IN GOOD SHAPE THIS MORNING. SFC HEATING
ACROSS CENTRAL AND EASTERN PA WILL HELP INTENSIFY THIS AREA AS THE
LATE MORNING PROGRESSES.

OF GREATEST CONCERN TODAY WILL BE THE EXPECTED REGENERATION OF
TSRA ALONG LL JET/PLUME OF HIGH PWATS AS IT ENTERS THE SUSQ
VALLEY THIS AFTN DURING PEAK HEATING. GEFS/SREF MEAN CAPES PEAK
ARND 1200 J/KG ACROSS THE SE COUNTIES THIS AFTN. THIS MODERATE
INSTABILITY...COMBINED WITH 6KM WIND FIELDS ARND 40KTS COULD
SUPPORT ISOLD SVR WX DURING THE AFTN HOURS ACROSS THE EASTERN
COUNTIES. SPC SLIGHT RISK AREA RUNS ROUGHLY EAST OF KIPT AND KHGR.

IN GENERAL...THIS WILL NOT BE THE TYPE OF RAIN NEEDED TO BREAK US
OUT OF THE RECENT DRY SPELL. CONSALL MDL BLENDED QPF SUGGESTS AVG
RAINFALL WILL RANGE FROM SPOTTY AMTS OF JUST A FEW HUNDREDTHS OVR
THE CENTRAL MTNS...TO ARND A QUARTER INCH ACROSS THE LOWER SUSQ
VALLEY. HIGHER RES...CONVECTION ALLOWING MDLS INDICATE LOCAL AMTS
ARND AN INCH FROM TSRA THIS AFTN ACROSS THE SE COUNTIES.

MCLDY SKIES WILL HOLD TEMPS DOWN A BIT...BUT CONSALL STILL
SUGGESTS HIGH TEMPS BTWN THE U70S-L80S...SEVERAL DEG ABV NORMAL
FOR LATE MAY.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM THURSDAY/...
SOUTHERLY LL JET AND ASSOC PLUME OF HIGHEST PWATS/INSTABILITY WILL
SHIFT EAST OF THE REGION BY THIS EVENING. THUS...EXPECT A DRY
NIGHT FOR MOST OF CENTRAL PA. A WEAK COLD FRONT PUSHING INTO NW PA
COULD SUPPORT AN ISOLD SHRA LATE TONIGHT OVR THE CENTRAL/NORTHERN
COUNTIES.

THE WEAK COLD FRONT WILL BE THE FOCUS FOR AN POSSIBLE ISOLD
SHRA/TSRA ACROSS SOUTHERN PA ON THURSDAY. OTHERWISE...EXPECT FAIR
AND LESS HUMID CONDS...AS NW FLOW IN WAKE OF FRONT ADVECTS A LOWER
PWAT AIR MASS INTO PA. UNDER MSUNNY SKIES...ENS MEAN 8H TEMPS
ARE SUPPORTIVE OF MAX TEMPS FROM THE U70S NW MTNS...TO THE M/U80S
ACROSS THE LOWER SUSQ VALLEY.

&&

.LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/...
AFTER A BRIEF RESPITE FROM THE HUMIDITY THU/THU NIGHT...MED RANGE
GUIDANCE SIGNALS A RETURN TO SUMMERLIKE WX FRIDAY/SATURDAY...WITH
00Z GEFS SHOWING ANOMALOUS 500MB HGTS AND SFC PRES OFF THE E
COAST. DEVELOPING SOUTHERLY FLOW WILL DRAW AN INCREASINGLY
HUMID/UNSTABLE AIR MASS INTO THE AREA FRIDAY...WHICH MAY SUPPORT
SCT DIURNALLY-DRIVEN PM CONVECTION. HOWEVER...A BETTER CHC OF
SHRA/TSRA COMES LATE SATURDAY WITH APPROACH OF A COLD FRONT. SOME
MDL TIMING ISSUES WITH HOW FAST COLD FRONT PUSHES THRU SAT
NIGHT/SUNDAY. HOWEVER...FAIRLY STRONG SIGNAL FROM ALL MDL DATA
THAT THE FIRST COUPLE DAYS OF JUNE /MON AND TUE/ WILL BE COOL AND
PERHAPS SHOWERY...WITH FRONT STALLING OUT SOUTH OF PA AND
POTENTIAL OF OVERRUNNING RAIN/SHOWERS.

&&

.AVIATION /14Z WEDNESDAY THROUGH SUNDAY/...
A SUMMER-TIME PATTERN WILL PERSIST THROUGH THE WEEK.

THE HUMID CONDS...HAVE LEAD TO MVFR CIGS AND VSBYS...WHICH WILL
PERSIST THROUGH THE MORNING HOURS...ESP LOWER SUSQ ZONES.

CHANCES FOR SHOWERS/ISOLATED TSTMS PEAK ACROSS WESTERN HALF OF
CWA BETWEEN THROUGH 18Z...AND SLIDE EASTWARD AFTER 16Z.

OUTLOOK...

WED...PATCHY A.M. MVFR FOG/BR. SCT SHOWERS/TSTMS.

THU-FRI...PATCHY A.M. MVFR FOG/BR. ISOLD P.M. TSTMS.

SAT...PATCHY A.M. MVFR FOG/BR. SCT-NMRS P.M TSTMS W/COLD FROPA.

SUN...MVFR CIGS POSS NW. OTHERWISE MAINLY VFR IN SCT SHOWERS.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...FITZGERALD
NEAR TERM...DEVOIR/FITZGERALD
SHORT TERM...FITZGERALD
LONG TERM...FITZGERALD/CERU
AVIATION...DEVOIR/GARTNER/RXR
Hazardous weather outlook, May 27, 6:09 AM EDT, 6 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
609 AM EDT WED MAY 27 2015

PAZ004>006-010>012-017>019-024>027-033>035-037-045-281015-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-
SOMERSET-BEDFORD-FULTON-TIOGA-SOUTHERN CLINTON-
609 AM EDT WED MAY 27 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

PAZ028-036-041-042-046-049>053-056>059-063>066-281015-
JUNIATA-FRANKLIN-NORTHERN LYCOMING-SULLIVAN-SOUTHERN LYCOMING-UNION-
SNYDER-MONTOUR-NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-
LEBANON-CUMBERLAND-ADAMS-YORK-LANCASTER-
609 AM EDT WED MAY 27 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

A WEAK AREA OF LOW PRESSURE WILL TRACK ACROSS THE REGION THIS
AFTERNOON...BRINGING THUNDERSTORMS TO PARTS OF THE AREA. THERE IS
A SLIGHT CHANCE THAT SOME OF THESE STORMS COULD CONTAIN DAMAGING
WIND GUSTS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, May 27, 12:04 PM EDT, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1204 PM EDT WED MAY 27 2015

PAZ036-063-064-271630-
CUMBERLAND PA-FRANKLIN PA-ADAMS PA-
1204 PM EDT WED MAY 27 2015

...A STRONG THUNDERSTORM WILL AFFECT CUMBERLAND...FRANKLIN...AND
ADAMS COUNTIES UNTIL 1230 PM EDT...

AT 1203 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR
WAYNESBORO...MOVING NORTHEAST AT 35 MPH.

40 MPH WIND GUSTS WILL BE POSSIBLE WITH THIS STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  MONT ALTO AROUND 1215 PM EDT.
  GUILFORD AND FAYETTEVILLE AROUND 1220 PM EDT.

OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE PENN STATE MONT
ALTO...STATE LINE AND QUINCY.

THIS INCLUDES INTERSTATE 81 BETWEEN MILE MARKERS 1 AND 8...NEAR MILE
MARKER 19...AND FROM MILE MARKERS 25 TO 32.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3975 7778 4011 7744 3999 7729 3972 7757
      3972 7773
TIME...MOT...LOC 1603Z 222DEG 32KT 3976 7762

TYBURSKI
Special weather statement, May 27, 12:14 PM EDT, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1214 PM EDT WED MAY 27 2015

PAZ056-057-063-271645-
CUMBERLAND PA-DAUPHIN PA-PERRY PA-
1214 PM EDT WED MAY 27 2015

...A STRONG THUNDERSTORM WILL AFFECT CUMBERLAND...DAUPHIN...AND PERRY
COUNTIES UNTIL 1245 PM EDT...

AT 1214 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
ROCKVILLE...MOVING NORTHEAST AT 35 MPH.

40 MPH WIND GUSTS WILL BE POSSIBLE WITH THIS STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  COLONIAL PARK AND RUTHERFORD AROUND 1220 PM EDT.
  LINGLESTOWN AND PAXTONIA AROUND 1225 PM EDT.
  SKYLINE VIEW AROUND 1230 PM EDT.
  DEHART DAM AND PENN NATIONAL RACE COURSE AROUND 1235 PM EDT.
  ELIZABETHVILLE AROUND 1240 PM EDT.
  LYKENS AND WILLIAMSTOWN AROUND 1245 PM EDT.

OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE GRATZ...DAUPHIN...
HALIFAX...CITY ISLAND AND ENDERS.

THIS INCLUDES THE FOLLOWING INTERSTATES...
 INTERSTATE 81 FROM MILE MARKERS 60 TO 81.
 INTERSTATE 83 FROM MILE MARKERS 40 TO 50.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4032 7707 4065 7674 4065 7672 4066 7672
      4055 7655 4047 7668 4037 7664 4022 7684
      4021 7689 4022 7690 4021 7690 4021 7691
TIME...MOT...LOC 1614Z 222DEG 32KT 4032 7692

TYBURSKI
Special weather statement, May 27, 12:18 PM EDT, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1218 PM EDT WED MAY 27 2015

PAZ042-046-271645-
SULLIVAN PA-SOUTHERN LYCOMING PA-
1218 PM EDT WED MAY 27 2015

...A STRONG THUNDERSTORM WILL AFFECT SULLIVAN...AND SOUTHERN LYCOMING
COUNTIES UNTIL 1245 PM EDT...

AT 1216 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR
MUNCY VALLEY...MOVING NORTHEAST AT 35 MPH.

40 MPH WIND GUSTS WILL BE POSSIBLE WITH THIS STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  MUNCY VALLEY AROUND 1225 PM EDT.

OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE PICTURE ROCKS...
DUSHORE...FORKSVILLE...LAPORTE AND EAGLES MERE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4150 7625 4118 7663 4130 7681 4135 7676
      4131 7660 4139 7672 4157 7652
TIME...MOT...LOC 1616Z 222DEG 32KT 4131 7666

TYBURSKI

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 12:04 PM EDTSpecial Weather StatementCTPFranklin26 min
May 27, 12:14 PM EDTSpecial Weather StatementCTPDauphin31 min
May 27, 12:18 PM EDTSpecial Weather StatementCTPSullivan27 min
May 27, 12:52 PM EDTSpecial Weather StatementCTPSullivan23 min
May 27, 12:59 PM EDTSpecial Weather StatementCTPAdams31 min
May 27, 1:01 PM EDTAreal Flood AdvisoryCTPAdams, Cumberland, Dauphin119 min
May 27, 1:04 PM EDTSpecial Weather StatementCTPAdams26 min
May 27, 1:26 PM EDTSpecial Weather StatementCTPDauphin34 min
May 27, 1:29 PM EDTSpecial Weather StatementCTPAdams31 min
May 27, 1:42 PM EDTSevere Thunderstorm WarningCTPDauphin, Lebanon, York48 min
May 27, 1:44 PM EDTSpecial Weather StatementCTPSchuylkill31 min
May 27, 1:50 PM EDTSevere Thunderstorm WarningCTPAdams, York55 min
May 27, 2:33 PM EDTSevere Thunderstorm WarningCTPLancaster, York42 min
May 27, 2:39 PM EDTSpecial Weather StatementCTPSchuylkill36 min
May 27, 2:56 PM EDTSevere Thunderstorm WarningCTPLancaster, Lebanon34 min
May 27, 3:21 PM EDTSpecial Weather StatementCTPLancaster39 min
May 27, 3:36 PM EDTSpecial Weather StatementCTPBerks24 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.